Riding the Emotional Roller Coaster!

I’m not afraid to write my feelings in songs. ~ Taylor Swift

Image Source: Wakeuptiger.blogspot.ca
http://wakeuptiger.blogspot.ca/2012/03/feelings.html

Thanks to adjustments in my seizure meds, I have been riding the emotional lability roller coaster lately (so to speak). Emotional lability – sounds…weird, right?

Here is a dictionary definition:
emotional lability – a condition of excessive emotional reactions and frequent mood changes.

Sounds almost benign, eh? Well here is a description that is a little more apt:
The symptoms of emotional lability might vary among individuals and in frequency of occurrence. Fits of laughter or crying jags are two examples. Some people do evidence this most with explosive tempers, and there can be instances where people will experience all three emotionally excessive expressions at varied times. When these expressions occur, it’s often daunting for the people undergoing them because many people know that their emotional response is in excess to the circumstances. It can even get embarrassing for some individuals or be a condition that makes them withdraw socially. (source: http://www.wisegeek.com/what-is-emotional-lability.htm)

So what bring this on? It can be a symptom of degenerative brain disorders like multiple sclerosis. It can also be a side effect of some medications.

In my case, it seems to be a bit of both going on – MS-fatigue induced lability, as well as Seizure Med induced labaility! Erg.

In recent weeks I have become more weepy off and on, with the weepiness triggered by …well, sometimes absolutely nothing, …and at other times, triggered by stuff that should either make me furious or make me just go “awe…how sweet”!

In order to sort it out, I have taken a bit of time off work (doc ordered), because the high stress at work from the effects of cutbacks and such has become quite toxic. So, once off work, the stress lessened, especially as my sleep increased significantly…but the crying continued! Ack! This time, the crying was happy crying, from Mother’s day and such. But the waterworks would not turn off! (Very frustrating to me, but highly amusing to my family!)

As I have gotten more sleep with long afternoon naps, I have become much more tear-free. Go figure, eh? It would seem that somewhere along the way, I put my need to seriously manage my MS fatigue level to the bottom of my priority list…and my body responded this time not by dropping me with a serious seizure, but by making my emotions rise to the surface in the form of weepiness! Somewhere along the way I had forgotten the importance of me taking the rest I need when I need it – and, ironically, the privilege of being accommodated for working from home was making me feel guilty for taking that rest. Stupid, eh?

You see, one of my seizure meds has a known side effect of weepiness and crying. While I had managed to keep it under control for a while, the change in meds, combined with the very high stress at work, and my growing deep fatigue, seemed to have led to the teary times being more than I could manage.  And while one doc wants to put me on an anti-depressant to counter the side effect of the other med, another doc on my team wants me to stay off antidepressants, and lower the seizure drug dose, while upping a different seizure drug.

Talk about russian roullette, eh?? But the positive in all of this? I have not had a siezure in over a year now – despite the high stress! Given that high stress (psitive or negative stress) seemed to be a possible trigger for my seizure, this lack of seizures to date hopefully means that the seizure meds are working.

So, in the scheme of things…what’s a few tears here and there, eh??

“The only way to make sense out of change is to plunge into it, move with it, and join the dance.” ~ Alan Watts

Namaste

Carolyne

PS – This Bruno Mars’ video says it all…

About these ads

2 thoughts on “Riding the Emotional Roller Coaster!

  1. Great Bruno Mars video…well said (sung). The lack of emotional control must indeed be a very difficult acceptance to make in a long line of other things that you’ve had to negotiate with your body! Isn’t it interesting, though, that with more rest you feel a lessening of frequency in crying jags! It really speaks to me about the cumulative effects of stress on everyone, whether in serious illness with medications, or not. We all must be greatly affected whether we recognize the symptoms or not. I don’t know if being off work adds to even more stress, Carolyne, but I am so glad you are taking the doctor-ordered time to rest. It has to be a good thing! So nice to hear for you and learn how you’re doing. I hope Mother’s Day was indeed a good day for you…even with the tears! :-) Debra

Your Comments or Thoughts?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s